Mississippi, 2023

Tornadoes and Flash Flood in Mississippi, April 3, 2023

April 3, 2023 · NWS JAN · 11 events in 6 counties and zones

Multiple storms developed across the region and produced tornadoes along with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$656,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Multiple storms developed across the region and produced tornadoes along with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 2, 11:58 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 2, 11:58 PM CST, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1258 AM CDT Mon Apr 3 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 914 PM CDT Sun Apr 2 2023

Rest of tonight: Warm front is currently situated off to the Gulf
Coast & progged to lift to the ENE into the overnight. Some
increased isentropic ascent from approaching shortwave to the W is
aiding in increased rain & storm coverage across the WNW Delta &
along the MS River corridor. Some of this activity is more
elevated to the NE of the warm front, but there is some more
vigorous storms just across the MS River more into central LA that
could slide to the ESE over the next several hours. As warm front
lifts ENE overnight, some increased low-level moisture, shear &
MLCAPE will build to the ENE. Combined with strong 20-40kt mean
low-level bulk shear in the 0-1km & 0-3km, respectively & around
50kts mean deep layer shear in the 0-6km layer, severe storms
remain possible overnight. Main adjustments to the going fcst were
to introduce a "Slight" that SPC added with the evening update.
This will account for storms into NE LA & into the MS River
corridor that could slide in overnight. If some of this area gets
worked over, the threat & potential will drift further ESE more
into the "Marginal" area in the I-20 to I-59 corridors, with some
potential redevelopment into E MS near or just prior to daybreak.
There remains a heavy rain signal for W-E training storm activity,
>40kt low-level jet & strong moisture transport, with support
from the 12Z & 00Z HREF prob match mean & localized prob match
mean > 3 inches for the previously advertised areas. Going
flooding graphic looks intact. Updates are out. /DC/

&&

.DISCUSSION...
Issued at 323 PM CDT Sun Apr 2 2023

Through Monday: A warm front currently resides near the Gulf
Coast but will spread northward into the area tonight as an upper
shortwave approaches from the west. In spite of rather dry air
near the surface, a few cells have developed over our northwest,
taking advantage of steep mid level lapse rates. Later on this
evening, numerous showers and thunderstorms will accompany the
upper disturbance, moving in from the west later this evening and
exiting our east/southeast areas early Monday morning. This
convection is expected to be most vigorous to our west across
north TX, where greater shear and instability are forecast to
exist. These storms will encounter a more stable airmass as they
advance farther east. However, they will be riding along a 40-50
kt low level jet streak and into a potentially supportive mid
level lapse rate regime (moreso with southward extent).
Consequently, a few severe storms may be able to make it eastward
into our area later this evening through the early overnight
period. Storms should gradually lose steam with eastward extent
given limited instability and a weakening low level jet through
daybreak Monday morning. Though the primary severe threats are
damaging wind gusts and marginally severe hail, a tornado cannot
be ruled out if a storm can become rooted near the surface along
the warm front. Some training of convection is also anticipated,
which will result in a west to east axis of higher rainfall
amounts. Localized flooding can't be ruled out with higher
rainfall rates, but overall totals aren't expected to be enough to
result in a more widespread flooding threat.

Considerable low cloudiness is expected across the area by Monday
morning as the overnight system exits the area, with clearing
potentially slow to occur through the day. Currently a marginal
severe weather threat is outlooked over parts of northeast/east
MS, however, marginal deep shear, the lack of a coherent forcing
mechanism, and potential airmass disruption from morning
convection and lingering cloud debris cast this threat in doubt.
We will maintain the current marginal severe forecast for now, but
it may need to be cut back or removed with the next forecast
package. Outside of the potential for redevelopment of
isolated/scattered convection Monday afternoon over east MS, most
other areas will remain dry through the remainder of the day. /DL/

Monday night through Saturday night: An active weather pattern
will resume in the long term forecast for the forecast area with
the potential for severe weather and heavy rainfall.

We'll have a temporary lull in the rain/storm potential Monday
night through Tuesday night as a shortwave ridge moves across the
area and the warm front moves to our north, and breezy southerly
winds will help send temperatures to well above normal values (~
+15 deg F anomalies). The next major shortwave trough will cross
the Plains states and approach the MS Valley region Tuesday night
into Wednesday, and this will send a cold front toward the
forecast area. Overall, guidance has trended a bit slower with the
frontal progression into northwest portions of the area, and the
threat for any severe weather occurring appears to be trending
downward as much of the synoptic scale ascent lifts out before any
organized deep convection can move in. Will hold off on changing
the mid week graphic until the next SPC Day 3 outlook is issued
which should fully encompass the event.

With the front lingering over the area late week beneath deep
southwest flow aloft, this could set the stage for a couple of
rounds of heavy rainfall given persistent ascent associated with
favorable upper jet dynamics. However, there are no strong signals
for robust organized heavy convective rainfall that might lead to
a greater rainfall rates and a threat for flash flooding. Total
multi-day rainfall will likely end up being a few inches in some
areas, but there is still not enough support in the guidance for
sending out an HWO graphic at this point. /EC/

&&

.AVIATION...
(06Z TAFS)
Issued at 1249 AM CDT Mon Apr 3 2023

MVFR cigs and vsbys are expected to prevail through 16Z with ocnl
IFR conditions where scattered to numerous TSRA occur. Conditions
are expected to improve to VFR after 16Z although TSRA may
redevelop at GTR-MEI this aftn. A gusty sw wind 18-20kts wl
develop this aftn as well and then subside by 00Z Tue. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  86  71  84 /   0   0   0  80
Meridian      67  87  69  88 /   0   0   0  50
Vicksburg     69  87  71  81 /   0   0  10  90
Hattiesburg   69  87  71  88 /   0   0   0  50
Natchez       70  87  72  81 /   0   0   0  80
Greenville    68  85  69  76 /   0   0  20  90
Greenwood     68  86  70  80 /   0   0  10  90

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/EC/22
Hazardous weather outlook, Apr 2, 8:13 PM CST, 6 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
913 PM CDT Sun Apr 2 2023

ARZ074-LAZ007>009-MSZ040>043-047>051-054>056-040215-
Ashley-Morehouse-West Carroll-East Carroll-Issaquena-Sharkey-
Yazoo-Madison MS-Warren-Hinds-Rankin-Scott-Newton-Copiah-Simpson-
Smith-
913 PM CDT Sun Apr 2 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...The rest of Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of tonight

FLOODING
THREAT...Limited
TIMING...Remainder of tonight into early Monday morning

Remainder of tonight, isolated severe thunderstorms capable of
producing damaging wind gusts and hail up to quarter size are
possible. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of tonight into early Monday morning, localized flash
flooding is possible, particularly in low lying and urban areas.
Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Severe storms capable of producing damaging wind gusts and hail
up to quarter size are possible for portions of southeastern
Arkansas, northern Mississippi, and northeastern Louisiana late
Tuesday night into Wednesday. Tornadoes cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of tonight and Tuesday night through Wednesday.

ARZ075-MSZ018-019-025-034>036-040215-
Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-Holmes-
913 PM CDT Sun Apr 2 2023

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
northwest Mississippi.

.DAY ONE...The rest of Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Remainder of tonight into early Monday morning

Remainder of tonight into early Monday morning, localized flash
flooding is possible, particularly in low lying and urban areas.
Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Severe storms capable of producing damaging wind gusts and hail
up to quarter size are possible for portions of southeastern
Arkansas, northern Mississippi, and northeastern Louisiana late
Tuesday night into Wednesday. Tornadoes cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
night through Wednesday.

MSZ026>033-037>039-044>046-040215-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
913 PM CDT Sun Apr 2 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...The rest of Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Remainder of tonight into early Monday morning

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Monday afternoon

Remainder of tonight into early Monday morning, localized flash
flooding is possible, particularly in low lying and urban areas.
Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Monday afternoon, isolated severe thunderstorms capable of
producing damaging wind gusts and hail up to quarter size are
possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Severe storms capable of producing damaging wind gusts and hail
up to quarter size are possible for portions of southeastern
Arkansas, northern Mississippi, and northeastern Louisiana late
Tuesday night into Wednesday. Tornadoes cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday and
Tuesday night through Wednesday.

LAZ015-016-023-025-MSZ053-040215-
Richland-Madison LA-Franklin LA-Tensas-Claiborne-
913 PM CDT Sun Apr 2 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...The rest of Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of tonight

FLOODING
THREAT...Limited
TIMING...Remainder of tonight into early Monday morning

Remainder of tonight, severe thunderstorms are possible. Some
thunderstorms could produce damaging winds to 60 mph and quarter
size hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of tonight into early Monday morning, localized flash
flooding is possible, particularly in low lying and urban areas.
Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of tonight.

MSZ052-040215-
Lauderdale-
913 PM CDT Sun Apr 2 2023

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...The rest of Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Monday afternoon

Monday afternoon, isolated severe thunderstorms capable of
producing damaging wind gusts and hail up to quarter size are
possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday.

LAZ024-MSZ059-040215-
Catahoula-Jefferson-
913 PM CDT Sun Apr 2 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...The rest of Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of tonight

Remainder of tonight, severe thunderstorms are possible. Some
thunderstorms could produce damaging winds to 60 mph and quarter
size hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of tonight.

LAZ026-MSZ057-058-060>066-072>074-040215-
Concordia-Jasper-Clarke-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
913 PM CDT Sun Apr 2 2023

This hazardous weather outlook is for portions of northeast
Louisiana, east central Mississippi, and south central
Mississippi.

.DAY ONE...The rest of Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Remainder of tonight

Remainder of tonight, isolated severe thunderstorms capable of
producing damaging wind gusts and hail up to quarter size are
possible. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of tonight.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 2, 10:28 PM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
1128 PM CDT Sun Apr 2 2023

MSZ040-047-030530-
Warren MS-Issaquena MS-
1128 PM CDT Sun Apr 2 2023

...A strong thunderstorm will impact portions of northern Warren and
southern Issaquena Counties through 1230 AM CDT...

At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Omega, or 9 miles northeast of Tallulah, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eagle Bend around 1135 PM CDT.
  Redwood around 1155 PM CDT.
  Oak Ridge around 1200 AM CDT.
  Youngton around 1210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3261 9105 3259 9109 3256 9107 3262 9100
      3266 9073 3255 9065 3254 9059 3244 9059
      3238 9063 3240 9099 3242 9096 3245 9098
      3244 9105 3248 9111 3255 9109 3249 9104
      3249 9099 3250 9099 3259 9113
TIME...MOT...LOC 0428Z 268DEG 35KT 3251 9108

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Apr 3, 12:04 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 AM CDT Mon Apr 3 2023

LAZ007>009-015-016-023-030700-
Richland LA-Madison LA-Morehouse LA-East Carroll LA-West Carroll LA-
Franklin LA-
104 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of southwestern
Morehouse, southwestern East Carroll, northwestern Madison, Richland,
southern West Carroll and northern Franklin Parishes through 200 AM
CDT...

At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Start, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rayville around 110 AM CDT.
  Warden and Darnell around 130 AM CDT.
  Monticello around 135 AM CDT.
  Transylvania, Alsatia and Sondheimer around 150 AM CDT.

Other locations impacted by this storm include Baskin, Collinston,
Pioneer, Oak Ridge and Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3236 9201 3252 9190 3260 9193 3266 9191
      3266 9194 3269 9197 3275 9196 3279 9119
      3257 9113 3213 9159 3216 9189 3218 9194
      3217 9198 3220 9197 3219 9201 3223 9201
      3225 9199 3226 9199 3228 9200 3228 9203
TIME...MOT...LOC 0604Z 268DEG 45KT 3259 9185

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

86

The radar

The Jackson/Brandon,MS radar (KDGX), 63 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Hinds

When
April 3, 2:23 AM CST to 2:24 AM CST
Where
Hinds County, 0.69 mi S of Utica
Measured
1 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.110, -90.620

Hail to quarter size fell in Utica.

Hail, Copiah

When
April 3, 2:58 AM CST to 2:59 AM CST
Where
Copiah County, 0.91 mi NE of Crystal Spgs
Measured
1 in hail
Property damage
$200,000
Reported by
Public
Coordinates
31.990, -90.360

Hail up to quarter size fell in Crystal Springs.

Thunderstorm Wind, Copiah

When
April 3, 3:10 AM CST to 3:11 AM CST
Where
Copiah County, 0.59 mi E of Gallman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.930, -90.390

Trees were downed in Gallman.

Tornado, Simpson

When
April 3, 3:37 AM CST to 3:46 AM CST
Where
Simpson County, 1.68 mi E of Merit to 0.84 mi ENE of Weathersby
Rating
EF1
Path length
4.54 mi
Path width
430 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.918, -89.891

A tornado touched down 3 miles south southwest of Mendenhall, just west of Highway 13 near the intersection with Merit Welch Road. Multiple trees were snapped and uprooted as the tornado crossed Highway 13. The tornado continued to move northeastward through mainly rural locations of Simpson County, continuing to uproot trees and snapping branches. The tornado dissipated just under a mile east after crossing Highway 49 near John L. May Road.

Thunderstorm Wind, Simpson

When
April 3, 3:53 AM CST to 3:54 AM CST
Where
Simpson County, 1.36 mi ESE of Magee
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
31.860, -89.710

Trees down along State Highway 28 near Magee.

Thunderstorm Wind, Smith

When
April 3, 4:08 AM CST to 4:09 AM CST
Where
Smith County, Mize
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
31.870, -89.550

Trees downed along State Highway 28 in Mize.

Flash Flood, Lauderdale

When
April 3, 4:12 AM CST to 5:12 AM CST
Where
Lauderdale County, 0.9 mi NE of Bonita to 1.25 mi NE of Bonita
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
32.380, -88.660

MDOT reported flooding on US 80 between Hawkins Crossing Drive and Jimmie Rodgers Parkway. Road was closed off both directions due to flooding.

Thunderstorm Wind, Smith

When
April 3, 4:18 AM CST to 4:19 AM CST
Where
Smith County, Taylorsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
31.830, -89.430

Trees downed along State Highway 28 in Taylorsville.

Hail, Jones

When
April 3, 4:41 AM CST to 4:42 AM CST
Where
Jones County, 3.65 mi NNE of Hoy
Measured
1.25 in hail
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
31.800, -89.130

Hail up to half dollar size was reported in rural Jones County, north of Laurel.

Tornado, Jones

When
April 3, 4:45 AM CST to 4:51 AM CST
Where
Jones County, 3.9 mi N of Hoy to 2.09 mi NNW of Errata
Rating
EF1
Path length
3.48 mi
Path width
220 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.806, -89.146

A tornado touched down 2 miles southeast of Moss, traveling southeast snapping branches and uprooting trees from near the intersection of Sharon Moss Road and Pacocean Acrs, Bullock road, then at the intersection of Lake Como Road and Ward Road. The tornado continued east-southeast and crossed Sharon Road near Tony Watkins Road where several large branches were snapped. The tornado finally dissipated near the intersection of McMillan Road and King McMillan Road, but not before causing roof, awning, and siding damage to a home nearby.

Hail, Jones

When
April 3, 4:47 AM CST to 4:48 AM CST
Where
Jones County, 1.38 mi N of Laurel
Measured
1 in hail
Property damage
$100,000
Reported by
Public
Coordinates
31.720, -89.130

Hail up to the size of quarters fell in Laurel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyThe tornado archive for Mississippi, 2023Warnings in Mississippi, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102054, 1102055, 1102058, 1102051, 1102060, 1102061, 1102116, 1102062, 1102056, 1102052, 1102057.